Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Charleston, SC

May 16, 2005Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at May 16, 2005, 2:44 PM EDT for Charleston County, South Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 2:44 PM EDT (18:44 UTC)
Expired
May 16, 2005, 4:15 PM EDT
In force
91 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 161844
FFWCHS
SCC019-162015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 238 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A   
  THUNDERSTORM IN CHARLESTON..JAMES ISLAND AND MOUNT PLEASANT.       
  RADAR ESTIMATED THAT BETWEEN 2 AND 4 INCHES OF RAIN HAD FALLEN OVER 
  THE LAST FEW HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  WEST ASHLEY...
  JAMES ISLAND...
  CHARLESTON...
  MOUNT PLEASANT AND SULLIVANS ISLAND...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3279 8009 3281 8009 3284 7997 3284 7993
      3280 7991 3286 7987 3284 7970 3276 7984
      3276 7986 3279 7988 3278 7993 3277 7993
      3274 7987 3265 8001

$$
2 follow-up statements
000 
WGUS72 KCHS 161933
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT MON MAY 16 2005

SCC019-162015-
CHARLESTON-
332 PM EDT MON MAY 16 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
CHARLESTON COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS CHARLESTON 
COUNTY. THE HEAVIEST RAIN HAS SHIFTED TO THE WEST AND WAS OCCURRING 
OVER WEST ASHLEY AND JOHNS ISLAND. 

RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAD FALLEN OVER PARTS OF 
WEST ASHLEY AND JAMES ISLAND OVER THE LAST FEW HOURS. 

REPORTS INDICATED FLOODING OF FOLLY ROAD AND CAMP ROAD ON JAMES 
ISLAND AND SOME FLOODING IN DOWNTOWN CHARLESTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3278 8020 3282 8010 3282 7998 3284 7993
      3281 7991 3281 7991 3279 7993 3278 7994
      3277 7991 3267 8013

$$
000 
WGUS72 KCHS 162014
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT MON MAY 16 2005

SCC019-162023-
CHARLESTON-
414 PM EDT MON MAY 16 2005

...THE FLASH FLOOD WARNING FOR CHARLESTON COUNTY WILL EXPIRE AT 415
PM EDT...

RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAD FALLEN OVER THE LAST 
FEW HOURS IN THE WEST ASHLEY AND JAMES ISLAND AREAS WITH LESSER 
AMOUNTS IN DOWNTOWN CHARLESTON...JOHNS ISLAND AND MOUNT PLEASANT.

THE CONCENTRATED HEAVY RAIN HAS ENDED FOR NOW BUT ADDITIONAL 
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE THIS EVENING AND 
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3279 8009 3281 8009 3284 7997 3284 7993
      3280 7991 3286 7987 3284 7970 3276 7984
      3276 7986 3279 7988 3278 7993 3277 7993
      3274 7987 3265 8001

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:42 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 16, 10:42 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT MON MAY 16 2005

.SHORT TERM /THIS AFTERNOON/...CURRENTLY SFC FRONTAL BOUNDARY
STRETCHES ALONG THE SC/GA COASTLINES...EVIDENT BY WINDS KICKING
WESTERLY OR NORTHWESTERLY ACROSS THE FORECAST AREA. SCT-BKN STRATO
CU HAS DEVELOPED IN THE WAKE OF THE FRONTAL PASSAGE. EXPECT THAT
THIS WONT BE LONG LIVED AS DRIER AIR BEGINS TO MIX DOWN FROM ALOFT
OVER THE NEXT COUPLE OF HOURS. MAIN SHORT TERM CONCERNS REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THIS AFTERNOON. MODELS INDICATING
THAT FRONT SHOULDNT MAKE MUCH PROGRESS OFFSHORE TODAY...BEFORE
BEING KICKED BACK INLAND VIA SEA BREEZE DEVELOPMENT. WITH FRONTAL
BOUNDARY INTERACTING WITH SEA BREEZE THIS AFTERNOON...ALONG WITH
PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY...EXPECT THAT SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP. ADJUSTING MODEL SOUNDINGS
YIELDS CAPE VALUES IN THE 2500-3000 J/KG RANGE AND LIS OF -6...SO
WILL KEEP CHANCE POPS IN FORECAST. COULD SEE A FEW STRONG OR
ISOLATED SEVERE STORMS THIS AFTERNOON...GIVEN DRY MID-LEVEL
AIR (700-500 MB LAYER RH 40%) AND WET BULB ZERO HEIGHTS AROUND 11
KFT. UPPER DYNAMICS ALSO BEGIN TO COME INTO PLAY BY LATE THIS
AFTERNOON WITH ENTRANCE REGION FORCING OF H25 JET MOVING OVER THE
FORECAST AREA.
&&

.MARINE...HAVE TWEAKED WINDS BASED ON FRONTAL BOUNDARY SLIPPING JUST
OFFSHORE INTO THE COASTAL WATERS THIS MORNING...BUT ANTICIPATE THAT
SEA BREEZE DEVELOPMENT WILL KICK BOUNDARY BACK ON SHORE THIS
AFTERNOON. SEAS LOOK IN GOOD SHAPE...SO NO ADJUSTMENT NEEDED.
&&

.AVIATION...STRATO CU HAS FORMED IN WAKE OF SURFACE FRONTAL BOUNDARY
AT THE CHS TERMINAL THIS MORNING. HAVE INCLUDED A TEMPO BKN020 FOR
SO MVFR CIGS OVER THE NEXT HOUR OR TWO. SHOULD SEE STRATO CU MIX OUT
THIS AFTERNOON AS DRIER ALOFT WORKS INTO THE BOUNDARY LAYER.

SEA BREEZE TO FORM THIS AFTERNOON BUT WILL SLOW IN MOVING
INLAND. INTERACTION OF THIS BOUNDARY AND FRONT WILL TRIGGER
SCATTERED CONVECTION...BUT CONFIDENCE IS NOT HIGH ENOUGH TO CARRY
PRECIP AT EITHER TERMINAL. INSTEAD WILL GO WITH
CUMULONIMBUS...IMPLYING THE POTENTIAL IS THERE FOR TSRA STARTING AT
20Z.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, May 16, 6:00 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT MON MAY 16 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
600 AM EDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...A WEAK FRONTAL BOUNDARY ACROSS THE SOUTHEAST
STATES AND THE SEA BREEZE THIS AFTERNOON WILL CAUSE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. A FEW OF
THE STORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.
PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER...SPOTTERS
ARE ASKED TO REMAIN ON THE ALERT SHOULD STORMS BECOME STRONG LATER
TODAY.

33

In the hours before

Special weather statement, May 16, 1:55 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT MON MAY 16 2005

SCZ050-161900-
CHARLESTON-
155 PM EDT MON MAY 16 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 300 PM
EDT...

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STONO...OR ABOUT 6 MILES
SOUTHWEST OF CHARLESTON...MOVING NORTHEAST AT 15 MPH. THIS WILL
AFFECT AREAS IN AND AROUND JOHNS ISLAND...STONO...WEST ASHLEY...
SECESSIONVILLE...SEASIDE...MCCALLS CORNER...BATTERY POINT...
SOUTH WINDERMERE...SAINT ANDREWS AND CHARLESTON THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Local storm report, May 16, 2:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT MON MAY 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/16/2005  0.50 INCH        CHARLESTON         SC   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED AT INTERSECTION OF ST.
            ANDREWS BLVD AND WESLEY DR.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:12 PM EDTFlash Flood WarningCHSBerkeley2 hr

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.